Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 613, NWS Norman, OK

October 4, 2001Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 4, 2001, 9:05 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 4, 2001, 9:05 PM CDT (02:05 UTC)
Expired
Oct 4, 2001, 9:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, OK, Kay County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS54 KOUN 050205
SVROKC
OKC053-071-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU OCT 4 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 945 PM CDT

* AT 905 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6   
MILES NORTHEAST OF RENFROW...MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAMAN AND RENFROW

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3700 9760 3692 9777 3680 9735 3700 9711

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 7:59 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 4, 7:59 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU OCT 4 2001

A FULL ZONE UPDATE PACKAGE WAS ISSUED ABOUT 2 HOURS AGO TO BRING SKY
CONDITION AND WIND INTO AGREEMENT WITH CURRENT OBSERVATIONS. COLD
FRONT IS FINALLY GETTING AN ASSIST FROM TSTORM OUTFLOW OVR NRN
OK..WITH NORTH WINDS NOW AT BOTH BUFFALO AND MAY RANCH MESONET SITES.
STORMS HAVE SO FAR HAD A HARD TIME BUILDING SWD INTO OKLAHOMA..BUT
BELIEVE CURRENT DOWNTREND IS TEMPORARY.  AREA PROFILERS/VAD WINDS
ALREADY INDICATE A 25 TO 30 KT LLJ IS IN PLACE..AND EXPECT THIS TO
INCREASE BETWEEN NOW AND 6-8Z.  LATEST RUC GUIDANCE SUGGESTS THAT
LLJ WILL INCREASE TO AOA 40 KTS AT 850 MB BY 6Z WITH PLUS 12 TO 14C
850 MB DEWPOINTS ALONG AND JUST NORTH OF THE SFC FRONT.  INCREASING
LOW LEVEL LIFT FROM INTENSE WAA SHUD BE MORE THAN SUFFICIENT TO
INCREASE RAIN/STORM COVERAGE AS WE APPROACH MIDNITE AND AFTER.
ELEVATED NATURE OF STORMS JUST NORTH OF SFC FRONT SHUD LIMIT ANY SVR
THREAT TO HAIL OVERNITE.  ADDITIONAL UPDATES WBIS AS NEEDED TO
ACCOUNT FOR FRONTAL MOVEMENT THRU THE REST OF THE NITE.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant, Kay52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.